Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 79, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 1, 2024, 10:29 PM CDT for Franklin County, Gasconade County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2024, 10:29 PM CDT (03:29 UTC)
- Expired
- Apr 1, 2024, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Gasconade County, MO
The radar
The St Louis radar (KLSX), 80 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 4:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
728
WUUS53 KLSX 020329
SVRLSX
MOC071-073-020415-
/O.NEW.KLSX.SV.W.0079.240402T0329Z-240402T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1029 PM CDT Mon Apr 1 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Franklin County in east central Missouri...
Southern Gasconade County in east central Missouri...
* Until 1115 PM CDT.
* At 1029 PM CDT, a severe thunderstorm was located near Bland,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Owensville, Gerald, Bland, Rosebud, Canaan, and Japan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for central and
east central Missouri.
&&
LAT...LON 3847 9126 3825 9122 3822 9139 3821 9142
3821 9153 3818 9154 3816 9164 3833 9165
TIME...MOT...LOC 0329Z 248DEG 38KT 3824 9162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM2 follow-up statements
134
WWUS53 KLSX 020400
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1100 PM CDT Mon Apr 1 2024
MOC073-020410-
/O.CAN.KLSX.SV.W.0079.000000T0000Z-240402T0415Z/
Gasconade MO-
1100 PM CDT Mon Apr 1 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GASCONADE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 AM CDT for east central
Missouri.
&&
LAT...LON 3847 9126 3825 9122 3822 9137 3842 9137
TIME...MOT...LOC 0400Z 247DEG 37KT 3836 9124
$$
MOC071-020415-
/O.CON.KLSX.SV.W.0079.000000T0000Z-240402T0415Z/
Franklin MO-
1100 PM CDT Mon Apr 1 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN FRANKLIN COUNTY...
At 1100 PM CDT, a severe thunderstorm was located near Beaufort,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gerald and Japan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CDT for east central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 9126 3825 9122 3822 9137 3842 9137
TIME...MOT...LOC 0400Z 247DEG 37KT 3836 9124
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM893 WWUS53 KLSX 020407 SVSLSX Severe Weather Statement National Weather Service St Louis MO 1107 PM CDT Mon Apr 1 2024 MOC071-020416- /O.EXP.KLSX.SV.W.0079.000000T0000Z-240402T0415Z/ Franklin MO- 1107 PM CDT Mon Apr 1 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN COUNTY WILL EXPIRE AT 1115 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 300 AM CDT for east central Missouri. Remember, a Severe Thunderstorm Warning still remains in effect for Franklin County until midnight. && LAT...LON 3847 9126 3825 9122 3822 9137 3842 9137 TIME...MOT...LOC 0406Z 248DEG 38KT 3838 9119 $$ MRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:44 PM CDT, 3 hours 45 minutes earlier. Its key messages:
- Severe thunderstorms will impact the region late this evening into tonight. Thunderstorms will initially pose a large to very- large hail threat along with a few tornadoes. The hail threat decreases this evening when storms form a line, but the wind and tornado threat remains very real.
- Training thunderstorms will lead to heavy rainfall and threaten localized flash flooding in northeast Missouri and west-central Illinois through Tuesday morning. A Flood Watch will remain in effect until 7am Tuesday.
- A period of cooler than normal temperatures is forecast late Tuesday through at least Friday night. Light freezes are possible (20-50%) each night beginning Wednesday night.
Area forecast discussion, Apr 1, 6:44 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
644 PM CDT Mon Apr 1 2024
.KEY MESSAGES...
- Severe thunderstorms will impact the region late this evening
into tonight. Thunderstorms will initially pose a large to very-
large hail threat along with a few tornadoes. The hail threat
decreases this evening when storms form a line, but the wind and
tornado threat remains very real.
- Training thunderstorms will lead to heavy rainfall and threaten
localized flash flooding in northeast Missouri and west-central
Illinois through Tuesday morning. A Flood Watch will remain in
effect until 7am Tuesday.
- A period of cooler than normal temperatures is forecast late
Tuesday through at least Friday night. Light freezes are
possible (20-50%) each night beginning Wednesday night.
&&
.SHORT TERM... (Through Late Tuesday Night)
Issued at 308 PM CDT Mon Apr 1 2024
Regional surface analysis depicts a warm front extending from a
surface low entering far northwest Missouri east-southeast through
Kirksville, MO into central Illinois. In the expansive open warm
sector, warm and humid southerly flow is promoting increased
surface-based instability. The analysis also shows slightly
backed winds on the warm side of the boundary, where that BL-
rooted instability is intensifying. Along and directly south of
the front, showers and embedded thunderstorms are streaming into
the region from the southwest. Satellite imagery is showing
persistent clearing of earlier cirrus clouds, which will further
destabilize the boundary layer into the afternoon. Large-scale
lift and forcing is also becoming more established over the
central Great Plains, with diffluent flow and favorable upper-
level jet dynamics now overhead to promote convection. In this
region, severe convection is now occurring.
The entire region is now enveloped within the warm sector, aided
by the clearing skies to the south increasing the temperature
gradient. An 18Z sounding launched by the University of Missouri
in Columbia, MO shows mid-level lapse rates (7-7.5C/km) above a
shallow but noteworthy inversion around 850mb. With tremendous
synoptic forcing approaching the region, and sufficient
instability building, there is little doubt that severe weather
will impact the region late this afternoon into the early
overnight hours. While the inversion is concerning for surface-
based development, large-scale ascent is approaching the region
and will most likely cool the mid-levels and erode the capping.
CAMs still initiate deep convection in the 4pm-6pm timeframe along
and ahead of the attendant cold front in the central Great
Plains. Deep-layer shear vectors are still at a favorable angle
with respect to the forcing to promote discrete supercells or
supercell clusters in the warm sector. While large to very large
hail as large as baseballs, are the predominant threat in
central/northeast Missouri and west- central Illinois, I am
concerned about the backed winds across central Missouri (evident
in regional surface observations and the Mizzou sounding). If
surface-based convection can be realized while remaining
discrete, a tornado threat is very tangible this afternoon/early
evening in that corridor.
In addition, the west-southwest/east-northeast orientation of the
convection and storm motions will result in numerous thunderstorms
passing over the same place in a short period of time. HREF
probability-matched means places a few maxima of 3.00" of rain
across northern Missouri to central Illinois along this axis. In
Missouri, while ponding and rises on tributaries can be expected,
flash flooding should be held in check thanks to dry ground. In
Illinois, however, flash flood guidance is lower and the threat for
impacts is higher. As such, a Flood Watch was issued from now until
7am Tuesday.
Around sunset, a northern stream shortwave amidst the broader upper-
level trough will dig into the region. That feature and an
intensifying low-level jet will conspire to alter the deep-layer
and 0-3km shear parameters enough to promote upscale growth. At
this point, the coverage of severe thunderstorms will likely
become more widespread as an MCS blossoms. From then until about
2am-4am Tuesday, the threat for very large hail wanes with more
organized linear convection, though does not disappear, and a
damaging wind/tornado threat persists. If the MCS resembles what
CAMs currently depict, 0-3km shear vectors relative to this line
will be favorable for QLCS tornadogenesis. This threat will need
to be closely monitored, especially across the Ozarks, southeast
Missouri, and southern Illinois. Fortunately, the linear mode will
help advance the convection more quickly through the region. By
4am, the threat for severe convection will end for the night.
Tuesday will be cold and windy with another northern stream wave
diving quickly south into the region and helping further amplify the
larger trough. Additional showers and a few thunderstorms look more
likely (60-70%) than a few days ago during the day Tuesday in the
northern forecast area closer to the synoptic ascent and surface
low. While initially there were some concerns for stronger
thunderstorms ahead of the front, instability looks more meager now
than 24 hours ago and won't be conducive for stronger updrafts.
The low ejects north Tuesday evening with the upper-level trough
well- established and cut off from the steering flow. That places
us squarely in cyclonic northerly flow aloft, allowing for lows to
fall near-freezing for most of the region by early Wednesday
morning.
MRB
&&
.LONG TERM... (Wednesday through Next Monday)
Issued at 308 PM CDT Mon Apr 1 2024
Very little change to the extended forecast was made due to the
impending severe weather. Cyclonic flow aloft on Wednesday will
spark additional precipitation east of the Mississippi River. While
some guidance is hinting at a few snowflakes mixing into any rain,
the threat of any of them reaching the ground is near-zero. Colder
air will settle in place, threatening a frost (and potentially a
freeze) mid-week, with a gradual warmup forecast as upper-level
ridging re-establishes across the central CONUS. Omega blocking will
keep this pattern in place through Friday before a strong shortwave
in a western CONUS trough ejects into the Great Plains. The timing
and amplitude of this feature is still highly uncertain, but
presents a threat for showers and a few thunderstorms in the western
forecast area on Sunday. The threat for at least some rain weakens
into Monday, though at least some clouds may still linger. That
said, it is far too soon to accurately predict cloud cover for the
impending solar eclipse given this pattern.
MRB
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 636 PM CDT Mon Apr 1 2024
Severe thunderstorms will continue to threaten the central
Missouri and St. Louis metropolitan area through the early morning
on Tuesday. Large hail and strong winds would accompany any storms
that can form. KUIN will likely not see strong storms, but weaker
ones will still threaten the terminal.
VFR conditions will degrade to MVFR and IFR as the night
progresses, and a cold front will approach from the west to swing
winds more westerly as well Tuesday afternoon and evening. Low
CIGs will likely persist after the front passes through with
cyclonic flow aloft staying put. Rain chances don't definitively
end until beyond the valid TAF period.
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...Flood Watch through Tuesday morning for Bond IL-Calhoun IL-
Fayette IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Apr 1, 2:51 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 251 PM CDT Mon Apr 1 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-022000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 251 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected through early Tuesday. The strongest storms this afternoon/night could become severe with large hail, damaging winds, and tornadoes all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Tuesday across the area. There is a low chance of thunderstorms Sunday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MRB
In the hours before
Local storm report, Apr 1, 8:06 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
806 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Hail 1 SW Wentzville 38.80N 90.87W
04/01/2024 M1.50 Inch St. Charles MO Amateur Radio
Via Slack. quarter sized hail.
&&
LSJLocal storm report, Apr 1, 8:10 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
810 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Hail 1 SW Wentzville 38.80N 90.87W
04/01/2024 E1.00 Inch St. Charles MO Amateur Radio
Corrects previous hail report from 1 SW
Wentzville. Via Slack. quarter sized hail.
&&
LSJLocal storm report, Apr 1, 8:47 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
847 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Tstm Wnd Dmg 1 WNW Washington 38.56N 91.03W
04/01/2024 Franklin MO Emergency Mngr
Large tree uprooted. Health of tree is
unclear.
&&
LSJLocal storm report, Apr 1, 9:03 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
903 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail 1 NNW Hazelwood 38.79N 90.36W
04/01/2024 E1.00 Inch St. Louis MO Public
Via Twitter, estimated quarter sized hail
from video.
&&
LSJLocal storm report, Apr 1, 9:11 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
911 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Tstm Wnd Dmg 5 ESE Kingdom City 38.92N 91.85W
04/01/2024 Callaway MO Law Enforcement
Missouri State Highway Patrol reports an
unknown object blocking all westbound lanes
and a portion of the eastbound lanes on Rte
Z. Its not confirmed if its a tree, tree
branch, pole, or what size the object is.
&&
LSJLocal storm report, Apr 1, 9:40 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
940 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Flash Flood 2 NNW Jefferson City 38.60N 92.21W
04/01/2024 Cole MO Broadcast Media
Localized flooding in Jefferson City.
Location is near a creek and the flooded
driveway is sloped downward toward the
creek.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:32 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 58 min |
| Apr 1, 8:13 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 22 min |
| Apr 1, 8:30 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau, Osage | 3 min |
| Apr 1, 8:37 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau, Osage | 53 min |
| Apr 1, 9:11 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 23 min |
| Apr 1, 10:19 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 41 min |
| Apr 1, 10:47 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis, City of Saint Louis | 58 min |
| Apr 1, 10:53 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 49 min |
| Apr 1, 11:38 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis, City of Saint Louis | 22 min |
| Apr 2, 12:12 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade | 33 min |
| Apr 2, 12:25 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 50 min |
| Apr 2, 12:43 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade, Washington | 47 min |
| Apr 2, 12:47 AM CDT | Flash Flood Warning | LSX | Saint Louis | 6 hr |
| Apr 2, 12:48 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade, Washington | 42 min |
| Apr 2, 1:03 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade | 6 hr |
| Apr 2, 1:12 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis | 48 min |
| Apr 2, 1:18 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Iron, Jefferson, Sainte Genevieve, Saint Francois, Washington | 42 min |
| Apr 2, 1:32 AM CDT | Tornado Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 28 min |
| Apr 2, 1:49 AM CDT | Tornado Warning | LSX | Sainte Genevieve, Saint Francois | 26 min |
| Apr 2, 1:55 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 50 min |
| Apr 2, 1:57 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 48 min |
| Apr 2, 2:10 AM CDT | Tornado Warning | LSX | Sainte Genevieve | 50 min |
| Apr 2, 2:15 AM CDT | River Flood Warning | LSX | Cole | 32 hr |
| Apr 2, 2:43 AM CDT | Flash Flood Warning | LSX | Saint Louis, City of Saint Louis | 4 hr |
| Apr 2, 4:50 AM CDT | River Flood Warning | LSX | Lincoln | 18 hr |
| Apr 2, 7:34 AM CDT | River Flood Warning | LSX | Osage | 16 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.